Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 289, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2008, 6:31 PM CDT for Meade County, Seward County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 6:31 PM CDT (23:31 UTC)
- Expired
- Jul 2, 2008, 6:54 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 022330 SVRDDC KSC119-175-030015- /O.NEW.KDDC.SV.W.0289.080702T2331Z-080703T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 631 PM CDT WED JUL 2 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS. * UNTIL 715 PM CDT * AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHEASTERN SEWARD COUNTY...OR 8 MILES SOUTHEAST OF HAYNE...MOVING SOUTHEAST AT 11 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3710 10051 3700 10055 3701 10077 3715 10068 TIME...MOT...LOC 2331Z 331DEG 9KT 3705 10067 $$ BIELINSKI
1 follow-up statement
000 WWUS53 KDDC 022354 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 654 PM CDT WED JUL 2 2008 KSC119-175-030004- /O.CAN.KDDC.SV.W.0289.000000T0000Z-080703T0015Z/ MEADE KS-SEWARD KS- 654 PM CDT WED JUL 2 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES. LAT...LON 3710 10051 3700 10055 3701 10077 3715 10068 TIME...MOT...LOC 2354Z 331DEG 9KT 3700 10064 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:19 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 2, 3:19 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT WED JUL 2 2008 .DISCUSSION... DAYS 1-2... THE 12Z UA ANALYSIS SHOWED A FAIRLY STRONG SHORTWAVE TROUGH MOVING INTO THE NORTHERN PLAINS AND WESTERN GREAT LAKES. ASSOCIATED SURFACE COLD FRONT WAS OVER NORTHERN NEBRASKA THIS MORNING AND CONTINUES TO MOVE TOWARD NORTHERN KANSAS THIS AFTERNOON. WEAK SHORTWAVE RIPPLES WERE ROTATING AROUND THE WESTERN CONUS UPPER RIDGE AND MOVING OUT ACROSS THE NORTHERN PLAINS. ONE OF THESE RIPPLES RESULTED IN A CONVECTIVE SYSTEM OVER THE NEB PANHANDLE LAST NIGHT THAT PUSHED A BOUNDARY SOUTH ACROSS WRN K/ERN CO TODAY. THIS FEATURE HAD RESULTED IN SOME ELEVATED SHOWERS ACROSS THE EASTERN SECTION OF THE CWA THIS MORNING WHICH HAVE SINCE BECOME SURFACE BASED AND SEVERE THIS AFTERNOON OVER PRATT/BARBER COUNTIES. WOULD EXPECT STORMS ALONG AND SOUTH OF THE SURFACE TROUGH TO CONTINUE THROUGH THE LATE AFTERNOON HOURS. THE SLOW SOUTHWARD PROGRESSION OF THE STORMS SHOULD TAKE THEM OUT OF THE AREA BY EARLY EVENING. LATER TONIGHT FOCUS FOR STORMS WILL SHIFT INTO THE NORTHERN CWA WHERE THE COLD FRONT WILL MOVE INTO THE AREA. CONVECTION FIRING ALONG THE EASTERN SLOPES OF THE COLORADO AND WYOMING ROCKIES MAY GET ORGANIZED THIS EVENING AS ANOTHER WEAK WAVE MOVES OUT OF THE NORTHERN ROCKIES. THE NAM AND GFS INDICATE AN UPPER LEVEL SPEED MAX MOVING OUT INTO THE NORTHERN PLAINS TONIGHT INTO THURSDAY MORNING WHICH SHOULD HELP SUSTAIN A CONVECTIVE SYSTEM AS IT MOVES EAST ALONG THE MID LEVEL BAROCLINIC ZONE. WILL KEEP THE HIGHEST POPS IN THE NORTH LATER TONIGHT AND RUN THEM OUT INTO THURSDAY MORNING BEFORE THE UPPER SUPPORT AND STORMS MOVE OFF TO THE EAST. THE FRONT SHOULD BE SOUTH OF THE CWA DURING THE DAY THURSDAY. HAVE KEPT THE MAX TEMPERATURES FROM THE PREVIOUS FORECAST AS THEY LOOK GOOD. TEMPERATURES MAY BE A LITTLE WARM IN THE NORTH DEPENDING ON WHETHER THE CLOUDS BREAK UP OR NOT. THE BEST CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING WILL BE ALONG THE SOUTHERN BORDER. TEMPERATURES SHOULD BE WARMING BACK INTO THE UPPER 80S AND LOW 90S AS SURFACE HIGH PRESSURE WEAKENS AND LOW LEVEL WINDS TURN MORE SOUTHERLY. DAYS 3-7... THERE WILL LITTLE CHANGE TO THE GOING EXTENDED FORECAST. HOT WILL BE THE KEY WORD AS UPPER HIGH PRESSURE SUSTAINS ITSELF TO OUR WEST-SOUTHWEST. THIS LEAVES SOUTHWESTERN KANSAS IN A WEST-NORTHWEST FLOW ALOFT RATHER THAN A TRUE DOWN SLOPING NORTHWEST FLOW. ON LATE SUNDAY, THERE APPEARS A WAVE BOTH THE GFS AND ECMWF, BUT ONLY THE ECMWF CURVES A TROUGH THROUGH THE HIGH PLAINS AND GENERATES SOME PRECIP DURING THE LATE AFTERNOON AND EARLY NIGHT HOURS OF SUNDAY NIGHT INTO VERY EARLY TUESDAY IN MY SOUTHEAST. HAVE REMOVED SLIGHT CHANCE POPS FROM MY SOUTHEAST ZONES MONDAY, EXPECTING WARM MID LEVEL TEMPS TO CAP OFF ANY SURFACE INITIATION. HAVE OPTED TO ALSO RAISE MAX TS NEAR THE OKLAHOMA BORDER ON BOTH MONDAY AND TUESDAY DUE TO WARM/HOT SUN THEN. A FEW 100-105F SEEM LIKELY WITH THE DEPTH OF THE WARM AIR WHICH WILL BE OVER AND JUST UPSTREAM FROM US. THE ISC GRIDS LOOK COMPATIBLE AND WITHIN TOLERANCE. MY NEIGHBORS TO THE NORTH HAVE HIGHER QPF THAN I DO ON MONDAY NIGHT, BUT THAT HAS ALSO BEEN THE PATTERN OF LATE. THE UPPER HIGH PRESSURE SUPPRESSES ANY TALL CONVECTION UNTIL IT GETS PAST OUR CWA. THUS IS THE REASON BEHIND FLOODING TO OUR EAST AND NOT MUCH AT ALL IN OUR CWA THIS SPRING/SUMMER. .AVIATION... SCATTERED MID TO HIGH LEVEL CLOUDS WILL MAINTAIN VFR CONDITIONS THROUGH THE PERIOD. THERE IS A SLIGHT CHANCE FOR A STRONG THUNDERSTORM NEAR HYS AFTER 23Z BUT AMENDMENTS WILL HANDLE ANY CONVECTION. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 64 90 / 20 20 30 0 GCK 64 83 63 90 / 30 30 20 0 EHA 64 86 63 92 / 20 20 20 0 LBL 65 86 64 93 / 20 20 30 10 HYS 64 79 62 88 / 50 50 20 0 P28 71 86 66 88 / 20 30 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/12
Hazardous weather outlook, Jul 2, 5:03 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CDT WED JUL 2 2008 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CDT WED JUL 2 2008 /211 AM MDT WED JUL 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SLOWLY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS FROM THE NORTH FROM LATE THIS AFTERNOON AND INTO THURSDAY MORNING BRINGING A CHANCE FOR THUNDERSTORMS. SOME THUNDERSTORMS MAY HAVE SMALL HAIL AND STRONG WIND GUSTS TO 40 OR 50 MPH. WITH WEAK WINDS ALOFT THE THUNDERSTORMS MAY MOVE SLOWLY AND PRODUCE LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE FORECAST THURSDAY INTO FRIDAY MORNING AS GOOD MOISTURE CONTINUES NORTH OF A COLD FRONT. OTHER SCATTERED THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. IT IS TOO EARLY TO TELL IF ANY OF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE EVENING TO WATCH FOR HAIL...STRONG WINDS...AND REPORT ANY HEAVY RAINFALL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Jul 2, 4:22 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 11 ENE COLDWATER 37.32N 99.15W
07/02/2008 E65.00 MPH COMANCHE KS PUBLIC
SOME HAIL OCCURRED BUT SIZE IS UNKNOWN.
0415 PM HAIL 4 N WILMORE 37.39N 99.21W
07/02/2008 E0.75 INCH KIOWA KS LAW ENFORCEMENT
&&
GERARDSpecial weather statement, Jul 2, 4:32 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT WED JUL 2 2008
KSZ088-089-022215-
CLARK-COMANCHE-
432 PM CDT WED JUL 2 2008
...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND COMANCHE COUNTIES...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS EXTENDING ALONG A LINE FROM ASHLAND
TO 10 MILES NORTHWEST OF COLDWATER TO 20 MILES EAST OF COLDWATER.
THESE STORMS WERE MOVING SLOWLY SOUTH AT AROUND 10 MPH
SMALL HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAINFALL IS ALSO EXPECTED WHICH WILL CAUSE PONDING
OF WATER AND FULL DITCHES IN LOCALIZED AREAS.
LAT...LON 3734 9902 3700 9900 3700 9980 3715 9982
3737 9945
TIME...MOT...LOC 2132Z 313DEG 13KT 3727 9939
UMSCHEIDLocal storm report, Jul 2, 4:55 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN SUN CITY 37.38N 98.92W
07/02/2008 M1.44 INCH BARBER KS CO-OP OBSERVER
MEASURED RAINFALL OF 1.44 INCHES OCCURRED IN 34 MINUTES.
&&
JBSpecial weather statement, Jul 2, 6:12 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT WED JUL 2 2008 KSZ086-087-030000- MEADE-SEWARD- 612 PM CDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ADVISORY FOR MEADE AND SEWARD COUNTIES... AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HAYNE...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3713 10051 3700 10052 3703 10076 3720 10073 TIME...MOT...LOC 2312Z 276DEG 9KT 3711 10070 BIELINSKI
Local storm report, Jul 2, 6:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 11 SE MEADE STATE PARK 37.05N 100.29W
07/02/2008 E0.75 INCH MEADE KS PUBLIC
&&
01Special weather statement, Jul 2, 6:20 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 620 PM CDT WED JUL 2 2008 KSZ078-087-088-030000- CLARK-FORD-MEADE- 620 PM CDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK...FORD AND MEADE COUNTIES... AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MINNEOLA...MOVING SOUTHEAST AT 9 MPH. NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3740 9979 3729 10004 3748 10018 3757 9999 TIME...MOT...LOC 2320Z 330DEG 7KT 3745 10004 BIELINSKI
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:19 PM CDT | Special Weather Statement | DDC | Kearny | 41 min |
| Jul 2, 1:59 PM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 46 min |
| Jul 2, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 52 min |
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| Jul 2, 3:18 PM CDT | Special Weather Statement | DDC | Comanche | 57 min |
| Jul 2, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 47 min |
| Jul 2, 4:32 PM CDT | Special Weather Statement | DDC | Comanche | 43 min |
| Jul 2, 6:01 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 21 min |
| Jul 2, 6:12 PM CDT | Special Weather Statement | DDC | Seward | 48 min |
| Jul 2, 6:20 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.